Drug-Induced Nail Disorders: Prevention Is Best

In This Article

Nail Matrix A Common Drug Target

Many drugs adversely affect the nail matrix by interfering with normal keratinisation (see table 1). Some drugs can severely affect nail matrix keratinocytes causing Beau's lines (transverse depression of the nail typically involving all 20 nails) or onychomadesis (transverse whole-thickness sulci which split the nail into 2). Less severe effects can lead to nail plate thinning, brittleness and/or decreased rate of nail growth. True transverse leuconychia (whitish discolouration of the nail plate) is another symptom of transient impairment of nail matrix keratinisation.

Beau's lines, onychomadesis and true leuconychia can occur in association with cancer chemotherapy and reflect the toxicity of these agents on actively dividing tissues.[2] Drug dosage and, sometimes, the condition of the patient influence the severity of these effects. Although any chemotherapeutic agent can cause these events, cyclophosphamide, doxorubicin and vincristine are most commonly associated with leuconychia.

A number of other drugs, such as retinoids and various antimicrobial agents, can induce nail disorders by interfering with normal keratinisation of the nail matrix, leading to conditions such as Beau's lines and onychomadesis (see table 1).

No treatment is required for these events as they disappear with nail growth, although it is important to stress to patients that this may take several months. Under normal conditions, the mean growth rate of a fingernail is 3 mm/month and that of a toenail is 1 mm/month.[1]

Chemotherapeutic agents, retinoids and a number of other drugs are also associated with brittleness of the nail (see table 1). In the case of retinoids, drug-induced formation of granulation tissue and nail brittleness can lead to the development of pyogenic granulomas and ingrowing nails.[1]

Biotin may help nail brittleness. Nail fragility may be partially improved by administration of oral biotin (5 mg/day)[3] and avoidance of exposure to chemicals and strong detergents which can worsen nail changes.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....